Ultracet (Acetaminophen/Tramadol HCl)
Ultracet is a pain medicine that contains the narcotic painkiller tramadol and the non-narcotic painkiller acetaminophen. Ultracet is used to treat short-term (5 days or less) sudden pain.
Ultracet has abuse potential. Mental and physical dependence can occur with the use of Ultracet when it is used improperly.
Ultracet contains acetaminophen, which can cause severe liver injury. Do not take more than 4000 milligrams (mg) of acetaminophen a day or take other products containing acetaminophen. The risk of liver injury can be higher if you have underlying liver disease or drink alcohol while you are taking Ultracet.
Ultracet can cause seizures. The risk is greater if you have a history of seizures, are suffering from alcohol or drug withdrawal, or nervous system infections. Your risk of seizures may also be increased if you are taking antidepressants medications such as monoamine oxidase inhibitors (MAOIs) (such as phenelzine), selective serotonin reuptake inhibitors (SSRIs) (such as fluoxetine or paroxetine), selective norepinephrine reuptake inhibitors (SNRIs) (such as venlafaxine), or tricyclic antidepressants (TCAs) (such as amitriptyline); certain migraine products (such as sumatriptan); or other medicines.
Ultracet can cause serotonin syndrome (a potentially life-threatening drug reaction that causes the body to have too much serotonin, a chemical produced by the nerve cells) when you take it alone or in combination with MAOIs, SSRIs, SNRIs, TCAs, or certain migraine products. Tell your doctor right away if you experience mental status changes, an increase in your heart rate and temperature, lack of coordination, overactive reflexes, nausea, vomiting, or diarrhea.
Ultracet can cause allergic reactions or anaphylaxis (a serious and rapid allergic reaction that may result in death if not immediately treated). Stop taking Ultracet and tell your doctor right away if you develop a rash, difficulty breathing, or swelling of your face, mouth, or throat.
Ultracet can cause serious breathing problems that can become life-threatening, especially when it is used in the wrong way.